Risk for pneumonia may be increased by sedatives

0
117
Risk for pneumonia may be increased by sedatives
Risk for pneumonia may be increased by sedatives

News Medical writes that a sedative is a substance which induces sedation by reducing irritability or excitement. At higher doses a sedative may result in slurred speech, staggering gait, poor judgment, and slow, uncertain reflexes. Sedatives are often administered to patients in order to dull the patient’s anxiety which is related to painful or anxiety-provoking procedures.

Researchers have found that taking benzodiazepines may raise the risk of pneumonia as well as the likelihood of dying from the disease. Sedatives as a class were found to be associated with a greater than 50% increased chance of developing pneumonia. The researchers also reported sedatives were tied to a 22% higher risk of 30-day and a 32% higher risk of long-term mortality. It has been written by the researchers, “Further research is required into the immune safety profile of benzodiazepines.”

It has been shown in animal studies that some benzodiazepines increase susceptibility to infection, and this class of drugs has been associated with infections and sepsis mortality in critically ill patients. In this research it was found that all benzodiazepines, with the exception of chlordiazepoxide (Librium), were individually associated with an increased risk of pneumonia. Robert Sanders, PhD, of the Institute of Cognitive Neuroscience at University College London, and colleagues reported on these findings online.

LEAVE A REPLY

Please enter your comment!
Please enter your name here